Pill Popping Pandemonium

DSC_0612.JPG

Surprisingly for someone who has a chronic medical condition, I don’t pop many pills. I think I must have some kind of hippy-aversion to loading my body up with all those chemicals and compounds. That being said, I am on an incredibly strong drug in the form of Tysabri so I’m obviously not completely against the science – perhaps just a tad anxious about the effects of messing too much with nature. Putting this anxiety aside, last week I finally caved in to a prescription of Baclofen, a muscle relaxant that is used to, well, relax muscles. Clutching my prescription in one hand, a very active 1 year old in the other and a 3 year old … in my 3rd hand… I stood in line at my local village pharmacy and waited patiently while the lady in front discussed every available drug the pharmacist had to offer. I say I ‘stood’ in line, what I actually mean is that I crouched in line while occasionally crawling after my excitable toddler, who found the small maze of aisles a dream to run around. At one point my 3 year old broke the awkward silence in the queue with a very loud, and not entirely tuneful, rendition of ‘Twinkle, Twinkle, Little Star’ – much to the amusement of all the women in the shop and the distain of the one gentleman waiting nearby.

Pills finally purchased we went home and snuggled down together to read the Possible Side Effects. Listed under ‘Very Common’ were drowsiness and sleepiness – OK, well I get that anyway with MS fatigue… What’s next? ‘Common’ side effects include (and this is where you really have to laugh) dizziness, fatigue, feeling tired and exhausted, aching muscles, unsteadiness, trembling, problems with muscle control, depression, mood changes, eyesight problems… All of which are symptoms we get with MS. Now for the ‘Rare’ side effects (get ready to really LOL here) numbness or pins and needles in hands or feet, increased muscle spasm, slurred or slowed speech, difficulty passing urine… Sound familiar? Oh, I think so! In my experience of taking drugs, or rather of contemplating taking drugs, I’ve come to the conclusion that you all too often find yourself trading in one problem for another, or indeed many others. What I was about to experience with Baclofen can only be described as Ramped Up MS. It seems that almost every symptom I’ve ever had has popped up to say hello, like a ‘symptom reunion’ of sorts. Within an hour of taking my first tablet the pins & needles in my hands went into overdrive as did the tingling in and around my mouth (a long-lost symptom I’ve not heard from in quite some time). My knees pretty soon became very weak too. I went to bed feeling really weird and light-headed but determined to give it a chance given that my legs were feeling lighter. By morning, however, I was in a lot of pain with the tightest, heaviest thighs, I could barely move let alone walk. Thankfully the pain eased as soon as I popped my 2nd pill – is it possible to be addicted to a drug after just 2 goes? Surely not, but then I have heard some real horror stories by people who have tried to come off Baclofen.

Shuffling into work on Friday morning I could hardly put one foot in front of the other – ironic or what?! Things settled down a bit over the weekend and I actually managed to do more walking than I’ve been able to do for a while, but those other symptoms have been playing real havoc. Most worrying of all is the extreme foot-drop – by no means a new symptom for me, but I’ve got to the point where I’m having to lift my right leg up with my hands just to move it forward. I’m also sleeping way too soundly, even my super-sonic hearing isn’t enough to wake me when my baby cries… I’m beginning to think that my hippy-logic was right after all!

On the plus side my legs do feel a little lighter.

4 thoughts on “Pill Popping Pandemonium

  1. I have just started following your blog and it’s great hearing all your stories, which I can relate to. Thanks for keeping me entertained .

    Liked by 1 person

    1. Thank you very much, always great to hear someone enjoys my blog and can relate to it!

      Like

  2. The side effects list is always scary ! Never know what’s the MS and what’s the tablets!

    Liked by 1 person

    1. Totally! In this case I could tick off most of the side effects! I usually just think, ‘Oh, I won’t get any of those!’. D’oh!

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this:
search previous next tag category expand menu location phone mail time cart zoom edit close